Alert archive / Vermont / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 10, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2006, 5:16 PM EDT for Caledonia County, Essex County, Vermont. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2006, 5:16 PM EDT (21:16 UTC)
- Expired
- May 31, 2006, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
Counties Caledonia County, VT, Essex County, VT
The radar
The Burlington radar (KCXX), 99 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:38 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 31, 3:38 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 338 PM EDT WED MAY 31 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY/... LONGER LOOP OF WATER VAPOR IMAGERY CLEARLY SHOWS A SHORTWAVE TROUGH OVER NORTHERN NEW YORK THAT HAS COMBINED WITH CAPE VALUES OF 1000-2000 J/KG TO CREATE AN ENVIRONMENT CONDUCIVE TO ISOLATED STRONG TO SEVERE STORMS. ONLY LIMITING FACTOR TO ORGANIZED STORMS HAS BEEN DEEP LAYER SHEAR AND THIS WILL BE THE CASE FOR THE REST OF THIS AFTERNOON AND INTO THIS EVENING. WILL CONTINUE IDEA OF ENHANCED WORDING FOR THE REST OF THIS AFTERNOON AND EVENING BEFORE COLD FRONT SLOWLY SAGS SOUTHWARD INTO THE REGION AND INCREASES AREAL COVERAGE OF SHOWERS. THIS IDEA CONSISTENT WITH THINKING FROM THIS TIME YESTERDAY. COLD FRONT TO SAG SOUTHWARD THROUGH THE AREA ON THURSDAY AND THIS WILL RESULT IN CATEGORICAL SHOWERS ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS. COMPOSITE CHART SUGGESTS LIMITED POTENTIAL FOR SEVERE. TEMPERATURES WILL BE AT LEAST 10 DEGREES COOLER THAN TODAY DUE TO CLOUDS AND PRECIPITATION. MAIN ISSUE WILL BE HOW FAR SOUTH FRONT PUSHES AS UPPER LEVEL TROUGH DEVELOPS OVER THE OHIO VALLEY AND SHOULD LIMIT THE SOUTHWARD PUSH OF THE FRONT. AS A RESULT...LOOKING FOR LIKELY PRECIPITATION CHANCES OVER THE SOUTHERN HALF OF THE AREA THURSDAY NIGHT AND CONTINUING INTO FRIDAY WITH CHANCES OVER THE NORTHERN HALF. UPPER TROUGH TO BECOME MORE ESTABLISHED FRIDAY NIGHT AND SATURDAY AND THIS WILL ENHANCE THE POTENTIAL FOR MORE WIDESPREAD PRECIPITATION LATE FRIDAY NIGHT AND SATURDAY...ESPECIALLY OVER SOUTHERN AND EASTERN VERMONT. THIS SITUATION WILL HAVE TO BE MONITORED GIVEN THE FACT THAT PRECIPITATION WILL BE ONGOING ACROSS SOUTHERN VERMONT THURSDAY NIGHT AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND SATURDAY GIVEN LINGERING CLOUDS AND PRECIPITATION. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LATEST MDL RUNS HAVE SHUNTED BULK OF HEAVIEST PRECIP W/ LOW ALONG FRNT TO OUR EAST...BRINGING IT INTO EASTERN MAINE LATE SAT INTO SUNDAY. SYSTEM STILL CLOSE ENOUGH TO FA THE WRAP-AROUND CLDS/PRECIP WILL AFFECT REGION SUN MORN...MDL GUIDANCE THOUGH CARRYING PRECIP A BIT TOO FAR WEST INTO CVLY...BUT THINKING SYSTEM SYSTEM WILL BE FAR ENOUGH EAST THAT E VT..ESPECIALLY NE VT WILL SEE ANY OF THIS...SO WILL TRANSITION POPS AS SUCH. ANOTHER STRONG SFC RIDGE SETS UP OFF THE EAST COAST SUN NGT REMAINING THRU TUES. THIS WILL ALLOW WARM/MOIST/UNSTABLE SW FLOW TO WORK INTO CWA. INCR TEMPS SUN THRU TUES IN MDL GUIDANCE WARRANTED AS TEMPS WILL BUILD DURING THIS TIME AS SW FLOW BECMS MORE PREVALENT...SO WILL KEEP THIS TREND. AS A RESULT WITH THE UNSTABLE AIR WORKING OVER TOP OF RIDGE...WILL PUT IN SL CHANCE FOR -RW FOR AREAS IN NORTHERN ZONES MON/TUES...MAINLY DURINGMID MORN/LATE AFTNOON HRS. TUES NGT INTO WEDNESDAY...SFC LOW OVER GREAT LKS WILL LIFT FRNT TOWARDS CWA...ALONG W/ FRNT ALONG S QUEBEC BORDER. WILL SHOW INCR CLD AND CHANCE FOR PRECIP. && .AVIATION... COND AT ALL SITES WILL VARY FROM VFR DOWN TO IFR COND AT TIMES. THRU 00Z...TRW/RW ACROSS THE REGION...W/ SOME TS CONTAINING +RW AT TIMES. THESE STORMS WILL DISSIPATE THRU 00Z. FRNT APPROACHING FROM THE WEST WILL PUSH THRU CWA AFT 03Z-05Z. HEAVIEST PRECIP FROM 06Z-10Z W/ SOME -TRW...WITH RAIN HEAVY AT TIMES. WINDS SSW TDY BECMG LGT/VAR AFT 00Z-02Z...THEN SLOWLY BECMG LGT FROM THE N AS FRNT PASSES AREA FROM 12Z THRU 18Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...EVENSON LONG TERM/AVIATION...JN
Hazardous weather outlook, May 31, 4:29 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 429 AM EDT WED MAY 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 429 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
In the hours before
Local storm report, May 31, 1:55 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL PLATTSBURGH 44.70N 73.45W
05/31/2006 E0.88 INCH CLINTON NY EMERGENCY MNGR
&&
BILLGLocal storm report, May 31, 4:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL NEWPORT 44.94N 72.21W
05/31/2006 E1.00 INCH ORLEANS VT TRAINED SPOTTER
&&
JASONNSpecial weather statement, May 31, 4:49 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 449 PM EDT WED MAY 31 2006 VTZ003-004-007-008-312145- AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CONTINUING THUNDERSTORMS FROM HOLLAND TO MARSHFIELD IN NORTHEAST VERMONT...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR WEST DANVILLE AND SOUTH WHEELOCK BY 500 PM...NEAR NORTON AND SUTTON BY 510 PM...NEAR EXIT 24 I91 AND WEST BURKE BY 520 PM...NEAR AVERILL AND EXIT 23 I91 BY 530 PM...AND NEAR EAST BARNET AND EXIT 21 I91 BY 540 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY THESE THUNDERSTORMS. LAHIFF
Local storm report, May 31, 5:06 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
506 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG PUTNAMVILLE 44.34N 72.57W
05/31/2006 WASHINGTON VT LAW ENFORCEMENT
TREES REPORTED DOWN
&&
JNThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:02 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 58 min |
| May 31, 3:40 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 35 min |
| May 31, 3:56 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 34 min |
| May 31, 4:10 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 35 min |
| May 31, 4:16 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 29 min |
| May 31, 12:56 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 49 min |
| May 31, 1:58 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 62 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.